Permanent disability yet another risk of statins

It’s a side effect that puts millions in crippling pain every day. And it’s the result of one of the most commonly prescribed drugs out there.

I’m talking about the muscle pain and weakness that can come along with taking a statin.

At first, those who suffered from this condition were told it was “all in their heads.” Then, recently, that was revised to admitting “it’s real” after all. It has even been given names such as myopathy and myositis.

But statin users were also informed that if they did suffer from this agonizing side effect, not to worry. Just stop taking the drug, and it will all go away.

That, however, isn’t necessarily always the case. Because for some who take these incredibly risky meds, the pain never goes away.

In fact, it gets worse, and it can come along with other devastating complications, like having difficulty breathing or swallowing.

And in a number of documented cases, the results have been deadly.

A peril that persists for years

Imagine suffering from a condition that causes you so much pain and drains you of so much energy that it’s difficult, if not impossible, to go from sitting to standing or climbing a flight of stairs.

Those are just some of the symptoms of necrotizing myopathy, a type of muscle disease in which your muscle tissue actually dies.

The connection between that condition and Crestor, Lipitor and other statins is so strong that the Myositis Association has even gone so far as to issue a press release warning that those drugs can actually cause it.

Now, you may hear lots of reports that “link” certain drugs to “an increased risk” of certain conditions. But for a mainstream group to go so far as to warn about it — in an alert to the media, no less — is big news all on its own.

The study behind this bombshell admission, done by two neurologists out of Johns Hopkins, also stated that “statins can cause a spectrum of muscle diseases” that often (thank goodness!) will improve when you discontinue these drugs.

But for a group of very unfortunate patients, that “direct toxicity” caused by statins will cause muscle deterioration that will continue long after they stop taking them.

The researchers have tried to assure us by pointing out that those most likely to suffer from this permanent reaction are simply members of a subgroup who test positive for a type of antibody in their blood called anti-HMGCR. They even went so far as to say that specific testing should be done to “help identify these patients.”

But seriously, I’d say that “subgroup” could be growing by leaps and bounds every day. There are over 15 million people in the U.S. popping statins now — with doctors being told that millions more need to be on these drugs. And, how many, if any, are given this specific antibody test needed to discover if they’re the ones who are especially susceptible to this crippling disease?

And while muscle damage can show up within a few days of starting statins, having taken these meds for a long time doesn’t mean you’re in the clear, as damage can sometimes take years to develop.

But as devastating as this condition is, as eAlert readers know, it’s far from the only terrible side effect that statins can cause.

For just a sampling, how about:

  • new-onset diabetes in perfectly healthy people.
  • liver damage, something that an old study by Pfizer (the Lipitor maker) found it can significantly up your chances of getting.
  • Parkinson’s disease, and
  • hardening of the arteries.

Those are some of the reasons why so many have learned — the hard way — that starting a statin was one of the worst decisions they could have ever made.

And if your doctor is one of those who won’t stop reminding you about that statin Rx with your name on it, your safest bet might be to find another doctor.

“Statins can cause disabling muscle disease” Myositis Association, June 6, 2017, Newswise, newswise.com